The warning came after the FDA reviewed medical literature and the FDA Adverse Event Reporting System. The Adverse Event Reporting System uncovered 107 cases of adverse skin reactions between 1969 and 2012 linked to acetaminophen. Of those, 67 patients were hospitalized and 12 died. Meanwhile, medical literature showed approximately 24 cases of adverse skin reactions.
According to the FDA warning, acetaminophen has been linked to Stevens Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN, a more severe form of SJS). Both are allergic reactions to medications. They are potentially fatal conditions that usually require hospitalization and often involve long recovery times and a risk of permanent injury.
“It is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious side effects, which are potentially fatal,” said Sharon Hertz, MD, deputy director of FDA’s Division of Anesthesia, Analgesia and Addiction.
READ MORE STEVENS JOHNSON SYNDROME (SJS) LEGAL NEWS
The FDA notes that SJS and TEN are rare, but patients who develop the rash, blisters or skin damage should seek medical attention immediately. Patients who have previously had a skin reaction when taking an acetaminophen product should use different medication. The agency notes that the benefits of acetaminophen are still seen to outweigh the risks, but patients should be aware of the potential for serious reactions.